Heavy Rain, Tipton
- When
- February 16, 1:30 AM CST to 6:20 AM CST
- Where
- Tipton County, 1 mi E of Dixonville
- Reported by
- CoCoRaHS
- Coordinates
- 35.430, -89.932
The COCORAHS observer measured 3.11 inches of rain near Dixonville.
A warm front lifted north of the area and warm, moist, and unstable air flowed into the Mid-South during the morning hours of February 16, 2023. A strong upper-level jet streak across the Great Lakes produced ascent across the Mid-South resulting in showers and thunderstorms with heavy rainfall and flash flooding across West Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front lifted north of the area and warm, moist, and unstable air flowed into the Mid-South during the morning hours of February 16, 2023. A strong upper-level jet streak across the Great Lakes produced ascent across the Mid-South resulting in showers and thunderstorms with heavy rainfall and flash flooding across West Tennessee. Later in the day as the cold front approached, thunderstorms intensified and produced a few tornadoes across northeast Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 16, 1:14 AM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 114 AM CST Thu Feb 16 2023 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE POTENTIAL/TOR WATCH #34... Issued at 1252 AM CST Thu Feb 16 2023 There is still a complex mesoscale system across the Midsouth, including an ill-defined warm front that does not seem to be rooted at the surface, a 45-55kt LLJ streaming from the the SSW, and a well-phased 110kt upper level jet streaming in from the SW. ML CAPE near or above 1500 j/kg has been analyzed along and west of the Mississippi river valley from Tunica, MS up through western portions of the Missouri Bootheel. Weak low level LAPSE rates should diminish the threat of additional hail. The HRRR tends to want to develop a line of supercells along the warm front from west central TN into east central Arkansas, generally along or just north of the Interstate corridor. 0-3kt ESRH is in the 300-400 m/s more than sufficient for rotating updrafts and tornadoes. These storms would move to the northeast from 30-40kt. The main threat from these storms would be locally damaging wind and tornadoes. Before sunrise another line of thunderstorms is modeled to sweep across the Midsouth from the west. This line is currently moving into east Arkansas. Short lived tornadoes and damaging wind will be the main threat. Additionally, rainfall rates on 1-2 inches per hour could result in localized flooding. 30/Sirmon && .UPDATE... Issued at 1043 PM CST Wed Feb 15 2023 Thunderstorms remain likely overnight. Damaging wind and large hail will be possible with the strongest storms. Tornadoes will be possible with any storms that become rooted in a near-surface layer. A cluster of storms lifted up the MS River delta earlier this evening. A storm split southwest of Memphis, with the left-moving storm producing damaging hail at Marion and West Memphis AR. The 00Z LZK sounding showed an elevated mixed layer (EML) based around 780mb, which capped deep convection over AR in the early evening. No such capping inversion was evident on the upstream 00Z OUN and expect the EML over AR to gradually erode into the early overnight. Latest GOES water vapor imagery indicates a subtle shortwave lifting through southwest AR. Shallow convection developed in advance of this feature, but has recently shown signs of an uptick in intensity. With the aforementioned EML erosion and a strengthening low level jet, the severe thunderstorm threat will likely increase along and west of the MS River into the early overnight hours. The tornado threat will be contingent on storms becoming rooted in the boundary layer. Typically, this becomes less likely into the overnight hours, absent a boundary. With storm clusters expected, mesoscale boundaries may provide such a focus, but this is not entirely clear. If a storm did root in a near-surface layer, it would have access to 0-3km storm relative helicity nearing 500 m2/s2. For the Memphis county warning area, the highest combination of mixed layer CAPE and deep layer shear will be over the MS River delta of east AR and northwest MS, extending into southwest TN. We're not out of the woods yet. PWB && .SYNOPSIS... Issued at 313 PM CST Wed Feb 15 2023 A nocturnal severe weather outbreak is setting up over the Mid South this evening. Showers and storms will develop later on this evening and last through Thursday morning. This will be a long duration severe event with the possibility of multiple waves of storms. Dry and cooler conditions return Friday as surface high pressure shifts across the area. Expect some sub freezing morning lows Friday and through the weekend. High temperatures will trend warmer through the weekend, back to near 60 by Sunday and in the 70s early next week. Warm conditions are expected to continue into next week as showers and thunderstorms return to the forecast. && .DISCUSSION... (This evening through next Tuesday) Issued at 313 PM CST Wed Feb 15 2023 A long duration severe weather outbreak looks poised to occur tonight into Thursday for the Mid South. Now is the time to prepare for adverse weather. Nighttime severe weather can be particularly dangerous. All the ingredients are in place shear, moisture, instability, and lift will all be in place over the region for an extended period of time. Dewpoints across the region range from the mid 60s across north MS to the upper 50s and lower 60s across E AR and W TN. Dewpoints should continue to surge into the region ahead of the front tonight. Temperatures will remain mild and winds will remain elevated keeping the area prime for storm development. Shear will not be an issue either as we will be in a favorable position under a jet streak as well as 0-3 KM SRH values will be anywhere between 300-500 m2/s2 over the region tonight. We have been capped for the most part today, and that is why we have been mostly quiet on the radar. Looking at the current vis sat there is a large area of cloud streaks across the Lower Mississippi Valley. This is indicative of horizontal shear and the atmosphere starting to uncap and destabilize. Latest guidance suggests that we could have between 1000-2000 J/KG of CAPE over the Mid South tonight...this is concerning as this event we should have the instability in place. This has been the missing link over the last few systems. With all of that being said the Storm Prediction Center has a large portion of the forecast area in an Enhanced Risk of Severe weather tonight. All modes of severe weather will be on the table. Tornadoes will be possible...some of those tornadoes could be strong meaning EF2 or better. I am concerned with this aspect of the threat. Large hail and damaging winds will be possible. Storm mode will also be important as this event should start out as supercells, and possibly congealing into a QLCS or cluster of storms. The supercells pose the greatest threat for the stronger tornadoes early in the event. The best time for that is from 7PM tonight through about 2AM tonight. The mode should congeal to a large area of storms and tornadoes could be embedded in that, but the heavy rain and damaging wind threat then increases during that timeframe. Rainfall totals through tomorrow should mostly stay just under 2 inches, but any locally higher amounts could result in localized flooding issues. The WPC has included most of the Midsouth in a marginal risk for Excessive Rainfall for tonight. Portions of northeast MS and west TN near the TN river are also included in a Slight Risk for Day 2. The severe threat continues into Thursday as the front finally starts to really push through the region. Storms should develop along the front again on Thursday. Strong to severe storms will continue and may redevelop especially across NE Mississippi. This would be the reason why the enhanced risk remains in the area through Thursday. Storms should be completely out of the region by Thursday afternoon. Needless to say this is a formidable system and everyone should stay weather aware overnight and Thursday. Cooler and dry air will filter across the Midsouth Friday and remain in place through the weekend. Some sub-freezing temperatures are expected Friday, Saturday and Sunday mornings. Highs will trend warmer; from the 40s on Friday, to the 50s on Saturday and near 60 by Sunday. Warm conditions are expected early next week but showers and maybe a few thunderstorms are expected to return to the area. && .AVIATION... (06Z TAFS) Issued at 1141 PM CST Wed Feb 15 2023 Bulk of TSRA had moved north of MEM at 0545Z, but additional upstream TSRA development is expected over the delta to the southwest of MEM through 11Z or so. Any break in storm coverage toward sunrise will be short-lived, with additional TSRA expected along an approaching cold front. These will likely have at least broken coverage along the front, especially once they lift east of MEM after 18Z. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...JDS AVIATION...PWB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 PM CST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL WEST MEMPHIS 35.15N 90.18W
02/15/2023 E2.00 INCH CRITTENDEN AR PUBLIC
HEN EGG SIZED HAIL REPORTED ON TWITTER.
0926 PM HAIL 2 W EDMONDSON 35.10N 90.35W
02/15/2023 E0.50 INCH CRITTENDEN AR PUBLIC
VIDEO ON TWITTER REPORT.
&&Special Weather Statement
National Weather Service Memphis TN
1025 PM CST Wed Feb 15 2023
MOZ115-TNZ001-002-019-160500-
Pemiscot MO-Lake TN-Obion TN-Dyer TN-
1025 PM CST Wed Feb 15 2023
...A strong thunderstorm will impact portions of central Pemiscot,
western Dyer, southwestern Obion and southern Lake Counties through
1100 PM CST...
At 1025 PM CST, Doppler radar was tracking a strong thunderstorm over
Heloise, or 10 miles south of Caruthersville, moving northeast at 55
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Caruthersville, Hayti, Ridgely, Cooter, Heloise, Miston, Cloverdale,
Cottonwood Grove, Lenox, Ayers, Cat Corner, Hathaway, Broadmoor,
Madie, Lane, Bogota, Tennemo, Boothspoint, Big Boy Junction and
Millsfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 AM CST for eastern
Arkansas...southeastern Missouri...and west Tennessee.
&&
LAT...LON 3625 8930 3594 8953 3599 8973 3600 8973
3600 8976 3602 8984 3636 8969
TIME...MOT...LOC 0425Z 205DEG 46KT 3603 8963
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HAIL 7 W MILLINGTON 35.33N 90.02W
02/15/2023 M1.50 INCH SHELBY TN PUBLIC
TWITTER REPORT IMAGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 PM CST WED FEB 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HAIL 2 ENE WEST MEMPHIS 35.16N 90.15W
02/15/2023 E1.25 INCH CRITTENDEN AR PUBLIC
BROKEN WINDSHIELD FROM FALLEN HAIL ON
TWITTER. ESTIMATED 1.25IN.
&&Special Weather Statement National Weather Service Memphis TN 1037 PM CST Wed Feb 15 2023 TNZ050-052-090-160500- Hardeman TN-Madison TN-Haywood TN- 1037 PM CST Wed Feb 15 2023 ...A strong thunderstorm will impact portions of northwestern Hardeman, southeastern Haywood and central Madison Counties through 1100 PM CST... At 1036 PM CST, Doppler radar was tracking a strong thunderstorm over Hillville, or 11 miles southeast of Brownsville, moving northeast at 55 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Jackson, Bemis, Hillville, Mercer, Neely, Malesus, Huntersville, Cedar Chapel, Vildo, Hatchie, Westover, Madison Hall, Uptonville, Gilmore, Maple Grove, Denmark, Leighton and East Union. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 500 AM CST for west Tennessee. && LAT...LON 3537 8917 3546 8922 3573 8886 3558 8865 TIME...MOT...LOC 0436Z 234DEG 47KT 3546 8914 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH
Special Weather Statement
National Weather Service Memphis TN
1056 PM CST Wed Feb 15 2023
MOZ115-TNZ001-002-160515-
Pemiscot MO-Lake TN-Obion TN-
1056 PM CST Wed Feb 15 2023
...A strong thunderstorm will impact portions of northeastern
Pemiscot, western Obion and northeastern Lake Counties through 1115
PM CST...
At 1056 PM CST, Doppler radar was tracking a strong thunderstorm near
Tiptonville, or near Reelfoot Lake State Park, moving north at 40
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Clayton, Hornbeak, Samburg,
Wynnburg, Wright, Cronanville, Roneys Store, Elbridge, Sunkist Beach,
Blue Bank, Proctor City, Jacksonville, Spout Springs, Mooring, Walnut
Log, Grays Camp, Haynes and Lassiter Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 AM CST for southeastern
Missouri...and west Tennessee.
&&
LAT...LON 3651 8918 3624 8930 3635 8966 3640 8964
3641 8961 3640 8959 3634 8954 3635 8952
3638 8951 3642 8955 3646 8952 3648 8952
3650 8954 3650 8949 3647 8949 3646 8947
3650 8942 3651 8930
TIME...MOT...LOC 0456Z 194DEG 33KT 3633 8950
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHThe Memphis radar (KNQA), 11 km away, was scanning. The volume nearest the first event began at 07:28 UTC.
13 flash flood, 7 heavy rain, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
The COCORAHS observer measured 3.11 inches of rain near Dixonville.
The COCORAHS observer measured 5.35 inches of rain near Gates.
The river gauge on the Middle Fork of the Obion River measured 4.93 inches of rain.
The river gauge on the Middle Fork of the Forked Deer River measured 4.46 inches of rain.
The mesonet station, AS242, measured 3.28 inches of rain.
The mesonet station, DRST1, measured 3.52 inches of rain.
The Greenfield RAWS site measured 5.60 inches of rain.
Multiple trees were knocked down across Old Dyersburg Road. Trees fell on a house.
Jack Spence Road and Old Trenton Dresden Road were closed due to flooding.
Old Highway 22 was impassable near Gleason.
Elizabeth Road was washed out between Jerald White Road and Harbor Road.
Fayne Road and Lucado Road were closed east of Atoka due to flooding. Vehicles were stalled in the flooded roadways.
New Bethel Road was flooded.
Heavy rain resulted in the flooding of Town Creek and Jones Bend Creek in Paris. North Poplar Street was flooded and impassable. Mordecai Johnson Park was flooded. Trailers off Jackson Drive were cut off and flooded. Industrial buildings along East Wood Street were flooded.
Highway 54 was flooded at Como.
Highway 54 was flooded at the Paris city limits.
Old Dyer Yorkville Road was impassable due to flooding. There was widespread flooding in the Dyer area.
Whitlock Road was impassable due to flash flooding. Odom road was washed out and impassable.
Sitka Road near Milan was flooded.
Gann Road near Milan was flooded.
Sammons Road and Harpers Chapel Road were washed out due to flash flooding.
The first identifiable damage from this tornado began on Friendship Road north northwest of Ramer. A detached metal and wood garage at this location was destroyed with numerous hardwood and softwood trees uprooted and snapped on the property. The tornado moved to the northeast and caused damage to a property on Teague Lane. Another large garage made of metal and wood was destroyed. A single-family residence on this property sustained a significant loss of roof material. The tornado moved eastward along Feddie Davis Road and caused additional hardwood and softwood tree damage. The tornado likely dissipated in a wooded area west of Highway 45. Peak winds were estimated at 105 mph.
Straight-line wind damage occurred southeast of Parsons. A large garage sustained significant damage. The structure was impacted by straight-line winds on the western outer wall resulting in the uplifting of the roof and partial collapse of the north and south-facing walls. Other areas of the roof remained intact. A few trees on the property were also uprooted. Additional damage was noted about one-half mile to the northeast from the garage where a single-wide mobile home was significantly damaged. Little to no damage was found in a subdivision between these two points. Preliminary indications suggest straight-line winds of 80 to 90 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083770, 1083771, 1082563, 1082564, 1082565, 1083765, 1083767, 1082542, 1082544, 1082545, 1082546, 1082547, 1082548, 1083984, 1082549, 1082550, 1082551, 1082553, 1085249, 1085254, 1082554, 1082557, 1082561.